Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 203, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 11, 2011, 2:45 PM EDT for 4 counties in Kentucky. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2011, 2:45 PM EDT (18:45 UTC)
- Expired
- Jun 11, 2011, 3:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 42 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 3:26 PM EDT | HAIL 1 | Wind Cave, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
196
WUUS53 KJKL 111845
SVRJKL
KYC065-109-129-189-111930-
/O.NEW.KJKL.SV.W.0203.110611T1845Z-110611T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT SAT JUN 11 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
NORTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN LEE COUNTY IN SOUTHEAST KENTUCKY...
OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 330 PM EDT
* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR OLD ORCHARD...OR 10 MILES
WEST OF BEATTYVILLE...AND MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
BEATTYVILLE...BOONEVILLE...PINNACLE...OLD ORCHARD...ARVEL...TURKEY
FOOT...WILLOW SHOALS...NEW ZION...YELLOW ROCK...BANFORD...
EARNESTVILLE...HEIDELBERG...CRESSMONT...WILD DOG...CARYTON...BELLE
POINT...DELVINTA...IDA MAY...WHITE ASH AND PROCTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3752 8404 3768 8392 3753 8357 3751 8359
3750 8358 3733 8370
TIME...MOT...LOC 1844Z 301DEG 15KT 3755 8388
WIND...HAIL 60MPH 0.88IN
$$
GREIF3 follow-up statements
710
WWUS53 KJKL 111858
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT SAT JUN 11 2011
KYC065-109-129-189-111930-
/O.CON.KJKL.SV.W.0203.000000T0000Z-110611T1930Z/
ESTILL KY-LEE KY-JACKSON KY-OWSLEY KY-
258 PM EDT SAT JUN 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OWSLEY...
NORTHEASTERN JACKSON...SOUTHERN LEE AND SOUTHEASTERN ESTILL COUNTIES
UNTIL 330 PM EDT...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR BANFORD...OR 8 MILES SOUTHWEST
OF BEATTYVILLE...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DELVINTA...IDA MAY...BELLE POINT AND WHITE ASH AROUND 305 PM EDT.
VINCENT...TRAVELLERS REST...CORGLETON AND PROCTOR AROUND 310 PM
EDT.
PEBWORTH AND STURGEON AROUND 315 PM EDT.
LEVI...SCOVILLE...ENDEE AND LOWER BUFFALO AROUND 320 PM EDT.
TURIN AROUND 325 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3753 8394 3764 8385 3753 8358 3751 8359
3750 8358 3733 8370
TIME...MOT...LOC 1858Z 301DEG 15KT 3752 8382
WIND...HAIL 60MPH 0.75IN
$$
GREIF485
WWUS53 KJKL 111910
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT SAT JUN 11 2011
KYC065-109-129-189-111930-
/O.CON.KJKL.SV.W.0203.000000T0000Z-110611T1930Z/
ESTILL KY-LEE KY-JACKSON KY-OWSLEY KY-
310 PM EDT SAT JUN 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OWSLEY...
NORTHEASTERN JACKSON...SOUTHERN LEE AND EXTREME SOUTH CENTRAL ESTILL
COUNTIES UNTIL 330 PM EDT...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR BANFORD...OR 8 MILES SOUTHWEST
OF BEATTYVILLE...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CRESSMONT...WILD DOG...CARYTON AND HEIDELBERG AROUND 315 PM EDT.
DELVINTA...IDA MAY...BELLE POINT AND WHITE ASH AROUND 320 PM EDT.
VINCENT...TRAVELLERS REST AND CORGLETON AROUND 325 PM EDT.
LEVI...PEBWORTH...SCOVILLE AND TURIN AROUND 330 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3733 8370 3753 8394 3762 8380 3753 8358
3751 8359 3750 8358
TIME...MOT...LOC 1910Z 301DEG 15KT 3752 8383
WIND...HAIL 60MPH 0.75IN
$$
GREIF262
WWUS53 KJKL 111930
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT SAT JUN 11 2011
KYC065-109-129-189-111940-
/O.EXP.KJKL.SV.W.0203.000000T0000Z-110611T1930Z/
ESTILL KY-LEE KY-JACKSON KY-OWSLEY KY-
330 PM EDT SAT JUN 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR OWSLEY...NORTHEASTERN
JACKSON...SOUTHERN LEE AND EXTREME SOUTH CENTRAL ESTILL COUNTIES IS
BEING REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 3733 8370 3753 8394 3762 8380 3753 8358
3751 8359 3750 8358
TIME...MOT...LOC 1930Z 301DEG 15KT 3748 8374
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:39 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 11, 1:39 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 139 PM EDT SAT JUN 11 2011 .SHORT TERM.../THE REST OF TODAY/ SCATTERED SHOWERS AND TSTMS MOVING THRU THE AREA THIS MORNING ARE ON THE DECLINE...THOUGH STILL EXPECTING A FEW HIT AND MISS POP UPS THIS MORNING. A HEALTHY BAND OF CONVECTION OVER WRN KY ASSOCIATED WITH A WEAK...PRE FRONTAL TROF ANALYZED IN THE 14Z SFC ANALYSIS IS EXPECTED TO BECOME MORE ORGANIZED AS IT TRAVERSES THE COMMONWEALTH EARLY THIS AFTERNOON. SPC HAS DROPPED US FROM THE SLIGHT RISK FOR TODAY...THOUGH STILL SEEING ENOUGH SIGNALS TO SUGGEST ANOTHER ROUND OF STRONG STORMS IS ON TAP FOR THE COAL FIELDS THIS AFTERNOON...AND HAVE BUMPED EVERYONE UP INTO HIGH END CHANCE POPS FOR TODAY WITH LIKELY POPS IN OUR NRN COUNTIES THRU THE EVENING. TEMPS GENERALLY LOOK ON TRACK AND AFTERNOON HIGHS IN THE UPPER 80S TO LOW 90S APPEAR TO BE GOOD TO GO. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH MONDAY/ CURRENT CONVECTION IS FOCUSED NORTH OF THE OHIO RIVER. ISOLATED SHRA/TSRA ACROSS SOME OF OUR NRN COUNTIES AND THE ONLY CLOUDS ARE IN CONNECTION WITH ONGOING CONVECTION. VALLEY FOG A CONCERN THIS MORNING SHOULD BURN OFF QUICKLY WITH THE RISING SUN. AN APPROACHING COLD FRONT WILL SINK TO THE SOUTH ACROSS THE REGION BRINGING MORE WIDE SPREAD SHRA/TSRA TO ERN KY THIS AFTERNOON AND TONIGHT. MAY BE SOME LINGERING PCPN EARLY SUNDAY BEFORE WE ENTER ANOTHER DRY SPELL. HIGH TEMPS TODAY WILL BE OUR LAST SHOT AT LOWER 90S FOR A FEW DAYS AS THE COLD FRONT WILL DROP TEMPS TO MORE NORMAL VALUES IN THE MID 80S. .LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/ THE EXTENDED FORECAST BEGINS WITH THE SURFACE FRONT PUSHED SOUTH OF THE KY/TN BORDER. THE UPPER LEVEL PATTERN APPEARS TO BE IN A PROGRESSIVE STATE AND GIVEN THE SPEED OF THE FEATURES MOVING THROUGH...THE MODELS ARE HANDLING IT QUITE WELL SO DID GO WITH AN OVERALL COMPROMISE. WILL KEEP THE AREA DRY FOR NOW ON MON AND TUE DUE TO THE FRONT JUST PASSING THROUGH LEAVING A STRONG CAP AND LACKING ANY SIGNIFICANT TURNING IN THE ATMOSPHERE. THE NEXT SOLID FEATURE APPEARS WED WITH A CLOSED UPPER LEVEL LOW AND A STRONG BOUNDARY AT THE SURFACE SO KEPT MID CHANCE POPS IN FOR WED AND SLIGHT CHANCE FOR THU BEFORE DRYING OUT AGAIN ON FRIDAY. OVERALL...THE BEST CHANCE FOR SIGNIFICANT WEATHER WILL BE WED. TEMPERATURES ARE ON TRACK AND NEEDED LITTLE TWEAKING. A FORECAST CLOSE TO NORMAL VALUES APPEARS TO BE THE RIGHT WAY TO GO IN THE EXTENDED DUE TO TRENDS OF MOS VALUES LATELY. && .AVIATION.../00Z TO 24Z/...UPDATED SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND TSTMS DURING THE PERIOD...HOWEVER EXACT TIMING OF THE FRONTAL PASSAGE AND STRENGTH OF ENSUING STORMS HAS BECOME DIFFICULT TO NAIL DOWN. CURRENT THINKING IS THAT THE FRONT WILL CROSS THE AREA OVERNIGHT...WHEN INSTABILITY IS LIMITED AND THE CHANCES FOR STRONG STORMS AFFECTING THE TAF SITES WILL ALSO BE LIMITED. HAVE USED VCTS AROUND THE SOUTHERN TERMINALS WITH A TEMPO FOR TSTMS AT JKL FOR THE REMAINDER OF THE AFTERNOON. CIGS WILL BE INCREASING AND LOWERING OVERNIGHT AS THE FRONT APPROACHES...BUT SHOULD GENERALLY REMAIN VFR. UNCERTAINTY CONTINUES OVERNIGHT WITH REGARDS TO POTENTIAL VSBY RESTRICTIONS...AS WINDS BECOME LIGHT AND TEMPS ARE PROJECTED TO REACH THEIR CROSS OVER. HAVE STAYED MIDDLE OF THE ROAD HERE FOR NOW WITH MVFR FOG DEVELOPING AFTER MIDNIGHT...AND A PERIOD OF IFR POSSIBLE AROUND LOZ TOWARDS DAWN. WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BY TOMORROW MORNING...AND SHOULD EFFECTIVELY TAKE CARE OF ANY FOG ISSUES THAT DEVELOP OVERNIGHT WITH BKN TO OVC CIGS LINGERING AROUND THE M/VFR RANGE THRU THE REMAINDER OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY/MB LONG TERM....DUSTY AVIATION...MB
Hazardous weather outlook, Jun 11, 10:25 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1025 AM EDT SAT JUN 11 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121730- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1025 AM EDT SAT JUN 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND OVERNIGHT. THE STRONGEST STORMS MAY CONTAIN HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING AND AGAIN FROM LATE TUESDAY NIGHT THROUGH EARLY THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER THIS WEEKEND TO THE NATIONAL WEATHER SERVICE IN JACKSON...OR THEIR LOCAL LAW ENFORCEMENT. DUSTY/MB
In the hours before
Special weather statement, Jun 11, 2:42 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 242 PM EDT SAT JUN 11 2011 KYZ058-069-111-114-111930- ESTILL-LEE-JACKSON-OWSLEY- 242 PM EDT SAT JUN 11 2011 ...A COUPLE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT SATURDAY AFTERNOON... SOUTHERN ESTILL... LEE... NORTHERN JACKSON AND OWSLEY. AT 241 PM EDT...A PAIR OF STRONG THUNDERSTORMS WERE LOCATED NEAR OLD ORCHARD...OR 10 MILES WEST OF BEATTYVILLE...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BANFORD AROUND 250 PM EDT...CRESSMONT AROUND 255 PM EDT...IDA MAY AROUND 300 PM EDT...PEBWORTH AROUND 305 PM EDT AND LOWER BUFFALO AROUND 310 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee, Owsley | 64 min |
| Jun 11, 3:32 PM EDT | Areal Flood Advisory | JKL | Clay, Estill, Jackson, Laurel, Lee, Owsley and 1 more | 2 hr |
| Jun 11, 4:16 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Knox, Laurel, Leslie, Owsley and 3 more | 2 hr |
| Jun 11, 4:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Knott, Leslie, Owsley, Perry | 51 min |
| Jun 11, 4:29 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Menifee, Morgan, Wolfe | 46 min |
| Jun 11, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Powell, Rowan | 33 min |
| Jun 11, 5:01 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Perry | 44 min |
| Jun 11, 5:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Pike | 49 min |
| Jun 11, 6:08 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.